MAUDE Adverse Event Report: ANGIODYNAMICS, INC SMART PORT CT; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR

ANGIODYNAMICS, INC SMART PORT CT; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Model Number CT66LTPD
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Infiltration into Tissue (1931)
Date of Event 06/24/2024
Type of Reportable Event Death
Event or Problem Description
An end user reported an issue with a ct low profile titanium 6.6fr w/poly cath.During device removal, the port was found to be leaking chemotherapy.It was reported that the patient later 'passed away.' there was no direct allegation that the patient's expiration was related, in any way, to the port malfunction.Despite numerous good faith efforts, additional information has not been provided.
 
Additional Manufacturer Narrative
The reported device has been returned to the manufacturer for evaluation.An investigation into the root cause for this event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference: (b)(4).
 
Additional Manufacturer Narrative
The customer's reported complaint description of port/catheter tubing leaked is confirmed.Investigation of the returned complaint sample showed a slice/hole in the catheter tubing approximately 1.5cm from the port housing.A device history record review of the packaging/assembly/component lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Engineer evaluation: visual inspection of sample: the port was received with the lock and approximately 15 cm of catheter attached.The septum had evidence of multiple needle sticks.No visual defects were noted to the sample.40 psi of air was applied to the port to check for leaks and a small slice in the catheter was found between the 13 cm and 14 cm mark, approximately 1.5 cm from the port body.The defect was very small and appeared to be a slice from a sharp object.The catheter was sectioned distal to the slice at approximately the 12 cm mark to be measured.The following catheter dimensions were verified per 107482 rev.D: dimension a (od) - sample met specification of 0.085 ± 0.003." dimension b (id) - sample met specification of 0.056 ± 0.003." root cause/potential root cause: the customer's complaint description of a leak is confirmed to be caused by a small slice in the catheter.No manufacturing defects were observed during sample review.The most likely root cause is that the slice occurred during the port removal process.The appearance of the slice is consistent with being caused by a sharp object, such as a scalpel.Labeling review: the instructions for use item number: {16608102-01}, which is supplied to the user with this item number, contains the following statements: absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.If the patient complains of pain, or if there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Caution: avoid piercing catheter with suture needle.Potential complications: catheter fragmentation and catheter pinch-off.Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Pinch-off syndrome: pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.Warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Note: if infusion or aspiration is successful upon lifting arm above the head and turning the head, consider pinch-off syndrome as a possible cause.The line should be radiologically evaluated if pinch-off syndrome is suspected.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference: (b)(4).
 
Additional Manufacturer Narrative
Correction to d4: in initial emdr 1317056-2024-00157, the model number was inadvertently documented as the catalog number.This has been corrected.

Brand Name
SMART PORT CT
Common Device Name
PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Manufacturer (Section D)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key20349334
Report Number1317056-2024-00157
Device Sequence Number18103477
Product Code LJT
UDI-Device IdentifierH787CT66LTPD0
UDI-PublicH787CT66LTPD0
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K101017
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2025
Device Model NumberCT66LTPD
Device Catalogue NumberCT66LTPD
Device Lot Number5762117
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/03/2024
Supplement Date Received by Manufacturer10/29/2024
12/17/2024
Initial Report FDA Received Date10/01/2024
Supplement Report FDA Received Date10/30/2024
12/18/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/29/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown